Alert archive / Maine / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Caribou, ME

July 12, 2022Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 12, 2022, 6:01 PM EDT for Aroostook County, Maine. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 6:01 PM EDT (22:01 UTC)
Expired
Jul 12, 2022, 7:00 PM EDT
In force
59 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:18 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 12, 4:18 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
418 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front will approach tonight, cross the region Wednesday,
then exit Thursday. High pressure will build toward the region
Friday and Saturday. On Sunday, a front will approach from the
northwest.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
20z Convective Sitrep:
Thunderstorms and towering cumulus are noted on satellite
imagery across the North Woods with strong to severe
thunderstorms further west into southern Quebec and New
Hampshire. Mesoanalysis shows around 45 kts of effective bulk
shear across most of the area, with an area of around 1500 j/kg
of surface based CAPE building over the Central Highlands into
the North Woods ahead of the cold front. Thunderstorms will move
into this unstable and strongly sheared environment over the
next few hours, with potential for a few severe storms to
develop. A Severe Thunderstorm Watch has been issued in
coordination with SPC for Somerset and Piscataquis Counties.
Some of the severe threat may also exist across portions of
Aroostook and Penobscot Counties this evening. Conditions will
be monitored to see if expansion of the watch is needed.

Overview Discussion:
Showers and thunderstorms will quickly diminish in coverage
later this evening with loss of daytime heating. Isolated
showers may linger after midnight, particularly across northern
Maine where the cold front will be moving through along with a
500mb shortwave trough. Cloud cover and slow progress of the
front will not allow lows to fall much again with lows in the
upper 50s to low to mid 60s. The front will slowly progress
across Downeast Maine and become less defined as it moves over
the coastal waters on Wednesday. Enough low level instability
will exist for some isolated showers Wednesday afternoon, mainly
across central areas. However, a strong capping inversion
around 700mb should limit the potential for thunder. High
temperatures will range from the mid 70s across the north to low
to mid 80s for Bangor and Downeast Maine.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Wednesday night will be fairly quiet with most of the showers
moving off to the east. Early Thursday, the upper level trough
will shift eastward, bringing a stronger area of instability
aloft through on Thursday. This will trigger another round of
showers and thunderstorms Thursday afternoon and evening.
Although the atmospheric setup is less conducive than the
Tuesday round of storms, there are a few factors that bear
watching. An upper level jet will still be in place, leading to
35 to 40 knots of 0-6km bulk shear over the Central Highlands.
PW content will be on the downward trend, but still be over an
inch, adding to mid-level instability. Timing once again will be
key, as daytime heating will be needed to push CAPE values up
in the 1000+ range. It looks like this could happen Thursday
afternoon and evening, mainly from the Central Highlands
eastward to the Canadian border. Again, the limiting factor
would be lack of daytime heating due to residual cloud cover
from the showers beginning Thursday morning. This would reduce
both coverage and any potential for severe thunderstorms.

After the showers end Thursday evening, the upper level trough
will shift eastward and weak ridging will move in. Friday will
have improving conditions across the forecast area, although a
few showers will linger along the eastern border through mid-
day.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

Looks like a quiet weather pattern heading into the weekend
with a more zonal flow aloft setting up across the area. A short
wave approaching from Quebec late Sunday could bring showers
Sunday night and Monday morning, mainly across the northern
tier. Drier weather returns for early next week. It also appears
that we will be in store for a warming trend heading into early
next week. This is supported by CPC's 8 to 14 day outlook which
is indicating the odds tilted toward above normal temperatures
heading into the latter half of July.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: Predominantly VFR through Wednesday. Tempo MVFR/IFR
this evening with showers and scattered thunderstorms, mainly
from KBGR to KHUL northwest. Some of the storms may be strong to
severe with briefly stronger winds and hail. S wind gusts to 30
kts late this afternoon will become W at 5 to 15 kts tonight
through Wednesday. LLWS is possible at Downeast terminals this
evening.

SHORT TERM:

Weds night...VFR. Light N winds.

Thu and Thu night...MVFR in -SHRA. Possible TS across the central region. NW winds 10 to 15 knots.

Fri-Sat night...VFR. Light winds.

Sunday...VFR trending MVFR in -SHRA by afternoon. W to SW winds
10 to 20 kts.

&&

.MARINE...
NEAR TERM: Wind gusts around 25 kts will diminish after
midnight, but seas will remain elevated into early Wednesday
morning. A Small Craft Advisory continues through 6 AM. Winds
and seas diminish below SCA levels for the day Wednesday. Patchy
fog will reduce visibility at times tonight into Wednesday
morning.

SHORT TERM: Winds and waves will remain below SCA criteria
through the end of the period.

&&

.TIDES/COASTAL FLOODING...
Prolonged southwesterly to southerly flow will continue in the
Gulf of Maine through tomorrow morning. The combination of high
tide and wave run up will peak this evening, possibly causing
minor splashover along southern aspects of the coastline. Winds
are expected to diminish and become more northwesterly on
Wednesday, reducing wave runup for the evening tide cycle. This
will make splashover less of a concern, although tides will
remain high through the rest of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ050>052.

&&

Near Term...MStrauser
Short Term...LF
Long Term...LF
Aviation...MStrauser/LF
Marine...MStrauser/LF
Tides/Coastal Flooding...LF
Hazardous weather outlook, Jul 12, 3:29 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 PM EDT Tue Jul 12 2022

MEZ001-002-005-006-011-015-016-029-032-131930-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Coastal Hancock-Northern Washington-
329 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon into the evening, mostly
northwest of a line from Houlton, to Millinocket, to Dover-Foxcroft.
Some of the storms could be strong to possibly severe with strong
gusty winds, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-010-031-131930-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Southern Piscataquis-
329 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-131930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-030-131930-
Central Washington-Coastal Washington-
329 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 12, 3:52 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Caribou ME
352 PM EDT Tue Jul 12 2022

MEZ001-004-122030-
Northern Piscataquis ME-Northwest Aroostook ME-
352 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northeastern
Piscataquis and western Aroostook Counties through 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Tamway, or 11 miles south of Clayton Lake, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Churchill Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Maine.

&&

LAT...LON 4635 6956 4651 6964 4682 6896 4649 6882
TIME...MOT...LOC 1952Z 250DEG 31KT 4645 6949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LaFlash

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:52 PM EDTSpecial Weather StatementCARAroostook38 min
Jul 12, 5:15 PM EDTSevere Thunderstorm WarningCARPiscataquis60 min
Jul 12, 5:31 PM EDTSevere Thunderstorm WarningCARAroostook44 min
Jul 12, 5:33 PM EDTSevere Thunderstorm WarningCARPiscataquis57 min
Jul 12, 6:06 PM EDTSevere Thunderstorm WarningCARPiscataquis54 min
Jul 12, 6:16 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis44 min
Jul 12, 6:20 PM EDTSevere Thunderstorm WarningCARPiscataquis40 min
Jul 12, 6:54 PM EDTSevere Thunderstorm WarningCARAroostook51 min
Jul 12, 6:57 PM EDTSevere Thunderstorm WarningCARAroostook48 min
Jul 12, 6:59 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot46 min
Jul 12, 7:01 PM EDTSevere Thunderstorm Warning Considerable damage threatCARPenobscot, Piscataquis44 min
Jul 12, 7:07 PM EDTSevere Thunderstorm Warning Considerable damage threatCARPenobscot, Piscataquis38 min
Jul 12, 7:38 PM EDTAreal Flood AdvisoryCARAroostook2 hr
Jul 12, 7:40 PM EDTSevere Thunderstorm WarningCARAroostook50 min
Jul 12, 7:40 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington50 min
Jul 12, 7:45 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.